Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 406, NWS Blacksburg, VA

July 31, 2008Carroll County, Floyd County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 31, 2008, 12:03 PM EDT for Carroll County, Floyd County, Patrick County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2008, 12:03 PM EDT (16:03 UTC)
Expired
Jul 31, 2008, 1:00 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Carroll County, VA, Floyd County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:43 AM EDT, 20 minutes earlier.

Area forecast discussion, Jul 31, 11:43 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 AM EDT THU JUL 31 2008

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL DRIFT SOUTHEAST ACROSS THE REGION
THIS AFTERNOON BEFORE DISSIPATING OVERNIGHT. WEAK HIGH PRESSURE
WILL FOLLOW THE FRONT LATER TONIGHT AND FRIDAY BEFORE ANOTHER WEAK
UPPER LEVEL DISTURBANCE WORKS SE THRU THE AREA ON SATURDAY.  DRIER
WEATHER AND PROGRESSIVELY HOTTER TEMPS ARE EXPECTED FOR LATER IN
THE WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE EDGES IN FROM
THE WEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AREA OF SHOWERS/SCT TSTMS HAS HELD TOGETHER FAIRLY WELL. NOW LOOKS
LIKE SHOWERS WILL MAKE IT INTO THE ERN CWA...SO I HAVE RAISED
POPS. FLOW HAS BACKED SOME IN NW NC AHEAD OF THE CONVECTION...AND
THE AREA HAS BECOME UNSTABLE. LOOKS LIKE NW NC FAR SW VA ALONG THE
BLUE RIDGE...AND SOUTHSIDE VA WILL BE WHERE TSTMS WILL BE CONFINED
THIS AFTERNOON...SO I TOOK THUNDER OUT OF AREAS FURTHER NORTH.
MODIFIED GSO SOUNDING SHOWS THAT STORMS MAY BE MOVING INTO A 2000
CAPE ENVIRONMENT IN NW NC THIS AFT...AND THERE IS A POTENTIAL FOR
STRONG WINDS WITH ANY STRONG STORMS. ALSO...PWATS ARE QUITE HIGH-
ABOUT 130% OF NORMAL...SO THE RAINFALL WILL BE HEAVY IN TSTMS. I
HAVE ADDED IN GUSTY WINDS AND HEAVY RAIN WITH TSTMS THIS AFTERNOON.
I HAVE ALSO ADJUSTED TEMPS DOWNWARD MORE IN THE WEST WHERE THERE
HAS BEEN RAIN MUCH OF THE MORNING AND NO SUN.

EXPECT MORE ORGANIZED AREA OF TSRA TO TAKE AXIS OF DEEP RH TO THE
SE BY MIDNIGHT WITH DEEPENING NW FLOW ALOFT ADVECTING IN. WILL
LIKELY SEE QUITE A BIT OF FOG AROUND OVERNIGHT ONCE SKIES START TO
CLEAR WHILE DEWPOINTS REMAIN MOIST. THINK SHRA A BIT QUICKER TO
EXIT SO REDUCED COVERAGE AFTER THIS EVENING...OTRW LOW CHANCE
MAINLY SOUTHERN THIRD EARLY ON. LOW TEMPS CLOSER TO WARMER MET MOS
UNLESS DRY ADVECTION IS A BIT STRONGER BEHIND THE DEPARTING S/W.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
ANY COOLING IN THE WAKE OF THE TROF/FRONT WILL BE SHORT ON FRIDAY
AS +20C 85H TEMPS SURGE BACK IN FROM THE WEST AND DEEP MIXING
DEVELOPS IN CONJUNCTION WITH DOWNSLOPE. FALLING DEWPOINTS SUGGEST
SHRA POTENTIAL QUITE LIMITED DESPITE DECENT CAPES SO CUT BACK MOST
POPS ON FRIDAY...OTRW MAINLY SUNNY AND STILL HOT BUT LESS
HUMID. AREA WILL REMAIN IN DEEP NW FLOW ALOFT ALONG BACK OF
STUBBORN UPPER TROF INTO SAT WITH YET MORE ENERGY FLYING INTO THE
REGION FROM THE OHIO VALLEY BY EARLY SAT AS FINAL S/W PIVOTS THRU.
THIS FEATURE REMAINS MAINLY SUPPORTED BY THE 00Z GFS AND OLD ECMWF
ATTM...WITH LIMITED RH SHOWN BY MOST OTHER SOLUTIONS AT THIS
POINT. UNLESS THE MCS IS WELL ORGANIZED...THINK EARLY TIMING AND
DEEP NW FLOW WILL LIMIT MOST DEEPER RH TO THE NORTH/WEST WHERE
WILL HAVE LOW CHANCE POPS INTO LATE SAT. OTRW BUMPED UP TEMPS SOME
FRIDAY/FRIDAY NIGHT AND TRIMMED DOWN A LITTLE SAT SINCE NOT QUITE
AS WARM ALOFT AS SEEN EARLIER.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS THE RIDGE BUILDS INTO THE REGION NEXT WEEK...DIURNAL PULSE
THUNDERSTORMS WILL PLAGUE THE AREA. WILL PLACE A SLIGHT CHANCE
POPS IN THE AREA FOR NEXT WEEK. STORMS THAT DO FIRE NEXT
WEEK...WILL START IN THE MOUNTAINS DURING THE AFTERNOON AND COULD
DRIFT TO THE EAST IN THE EVENING. VERY LITTLE STEERING
CURRENTS...SO THESE STORMS MAY NOT MOVE OUT OF THE MOUNTAINS.

HOT TEMPERATURES AND HIGH HUMIDITY ARE EXPECTED NEXT WEEK. HEAT
INDICES WILL BE IN THE 90F ACROSS THE MOUNTAINS TO TRIPLE DIGITS IN
THE EAST. THE SOURCE OF THE HEAT AND HUMIDITY IS AN UPPER LEVEL
RIDGE IN THE MID WEST. THIS RIDGE WILL SLOWLY TRACK TO THE EAST OVER
THE NEXT 4-7 DAYS...THEREFORE HEAT INDICES COULD RUN HIGH WITH A
WEEK LONG HEAT WAVE NEXT WEEK.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
LIGHT WINDS ALONG WITH LOW LEVEL MOISTURE WILL RESULT IN AREAS OF
FOG/HAZE MAINLY ACROSS THE RIVER VALLEYS AGAIN THIS MORNING. THIS
WILL RESULT IN A PERIOD OF IFR/LIFR AT LWB AND PERHAPS MVFR AT
SOME EASTERN SITES OTRW VFR UNDER AC CIGS. HOWEVER BANDS OF
SHRA/TSRA WILL AFFECT LOCATIONS BETWEEN BLF/LWB THRU MID MORNING
WITH CIGS/VSBYS BRIEFLY LOWERING TO MVFR AS THE FOG LIFTS AND THE
RAIN SKIRTS THE AREA.

MORE WIDESPREAD SHOWERS AND THUNDERSTORMS...RESULTING IN MVFR OR
LOWER CONDITIONS...ARE EXPECTED AS EARLY AS LATE MORNING AT BLF
AND LWB WITH THE APPROACH AND PASSAGE OF A COLD FRONT THROUGH THE
AREA. SHOWERS AND THUNDERSTORMS WILL BE IN THE AREA FROM ROANOKE
EAST TO LYH AND DAN DURING THE AFTERNOON...BUT EXPECTING MORE
SCATTERED COVERAGE...BUT ENOUGH TO INCLUDE SOME VCTS OR PREVAILING
-SHRA IN A FEW SPOTS BY EARLY AFTERNOON...OTRW ONLY A CB MENTION
FOR NOW AT LYH/DAN. LATEST MODELS SHOWING THAT BLF/LWB WILL SEE
BETTER CHANCES THE ENTIRE DAY.

DRIER CONDITIONS WILL RETURN BEHIND THE FRONT FRIDAY INTO THIS
WEEKEND...ALTHOUGH THERE WILL BE A CHANCE FOR AN ORGANIZED AREA OF
SHOWERS AND TSTMS TO MOVE THROUGH THE REGION ON THE NORTHWEST FLOW
ALOFT ON SATURDAY.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED

                 AUG 2     AUG 3     AUG 4     AUG 5
BLACKSBURG VA...92/1953   92/1975   95/1987   93/1987
BLUEFIELD WV....92/1988   89/1987   90/1995   89/2005
DANVILLE VA.....98/1999   98/1980  101/1989   99/1991
LYNCHBURG VA...101/1942  100/1935  100/1930   98/1936
ROANOKE VA.....101/1942  100/1935  103/1930  105/1930

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ
SHORT TERM...JH
LONG TERM...RCS
AVIATION...JH/KK/WP
CLIMATE...
Hazardous weather outlook, Jul 31, 6:32 AM EDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT THU JUL 31 2008

NCZ003>006-019-020-VAZ032-043-044-058-059-011045-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
632 AM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING
THROUGH THE REGION TODAY. SCATTERED STRONG TO ISOLATED SEVERE
THUNDERSTORMS MAY OCCUR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES MONDAY THROUGH WEDNESDAY ARE EXPECTED TO BE IN THE
100 TO 105 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-033>035-045>047-011045-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
632 AM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING
THROUGH THE REGION TODAY. A FEW STRONG THUNDERSTORMS MAY OCCUR
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES MONDAY THROUGH WEDNESDAY ARE EXPECTED TO BE IN THE
100 TO 105 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-011045-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
632 AM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT
DROPPING INTO THE REGION TODAY. SOME OF THESE STORMS MAY PRODUCE
LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 11:46 AM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 AM EDT THU JUL 31 2008

VAZ015-016-311630-
GRAYSON VA-CARROLL VA-
1146 AM EDT THU JUL 31 2008

...STRONG THUNDERSTORM JUST NORTH OF GALAX MOVING EAST...

AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF FRIES...MOVING EAST AT 25 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...WOODLAWN...GALAX HILLSVILLE
AIRPORT AT 1155 AM EDT...LAMBSBURG AT NOON EDT...HILLSVILLE AT 1205
PM EDT...FANCY GAP AT 1210 PM EDT...GLADESBORO AND CANA AT 1215 PM
EDT AND DUGSPUR AT 1220 PM EDT...

EXPECT RAINFALL AMOUNTS OF AN INCH TO AN INCH AND A HALF IN THE PATH
OF THIS STORM. SMALL HAIL AND GUSTY WINDS NEAR 30 MPH ARE ALSO
POSSIBLE.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:29 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville46 min
Jul 31, 1:59 PM EDTSevere Thunderstorm WarningRNKHalifax61 min
Jul 31, 2:01 PM EDTSevere Thunderstorm WarningRNKCaswell59 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.